MAUDE Adverse Event Report: COOK ENDOSCOPY HERCULES 3 STAGE BALLOON ESOPHAGEAL; KNQ, DILATOR, ESOPHAGEAL

COOK ENDOSCOPY HERCULES 3 STAGE BALLOON ESOPHAGEAL; KNQ, DILATOR, ESOPHAGEAL
Model Number G31926
Medical Device Problem Codes Material Puncture/Hole (1504); Use of Device Problem (1670)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/18/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Concomitant medical devices: boston scientific inflation device, unknown model.Investigation evaluation: device 1: our laboratory evaluation of the product said to be involved confirmed the report.During a functional test, a cook ds-60cc-s dilation syringe was filled with water and attached to the balloon inflation port.The syringe was placed into an inflation handle, and negative pressure was applied to the balloon.After applying negative pressure, inflation of the balloon was attempted.The balloon would not hold pressure and a leakage was observed from a pinhole on the distal side of the balloon material.A visual examination of the catheter showed no kinks/bends.A product-specific discrepancy that could have caused or contributed to this observation was not observed during our laboratory analysis.Device 2: our laboratory evaluation of the product said to be involved confirmed the report.During a functional test, a cook ds-60cc-s dilation syringe was filled with water and attached to the balloon inflation port.The syringe was placed into an inflation handle, and negative pressure was applied to the balloon.After applying negative pressure, inflation of the balloon was attempted.The balloon would not hold pressure and a leakage was observed from a pinhole on the distal side of the balloon material in approximately the same location as the hole observed in device #1.A visual examination of the catheter showed no kinks/bends.A product-specific discrepancy that could have caused or contributed to this observation was not observed during our laboratory analysis.The lot number w4160383 was researched to check if any product remained in inventory.All product was distributed to the customer.A meeting was conducted with members of production to further investigate leakage from a pinhole at approximately the same location.The meeting concluded that a leak test is performed on all balloons at the end of the manufacturing process to ensure there is no leakage in the balloon.Therefore, it is unknown how or at what point the pinhole occurred.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: a definitive cause for this observation could not be determined because the actual use conditions could not be duplicated in the laboratory setting.This limits our ability to conclusively determine a cause.A contributing factor to a pinhole in the balloon material is if it comes in contact with a sharp object in the endoscope accessory channel.The user also indicated that negative pressure was not applied to the balloon prior to advancement.A possible contributing factor to a pinhole in the balloon material is failure to apply negative pressure.The instructions for use advise the user: "to facilitate passage through the endoscope, apply negative pressure to the catheter." the application of negative pressure will aspirate all residual air from the balloon and ease endoscopic advancement.Negative pressure will also aid in balloon preservation and optimize balloon performance.Prior to distribution, all hercules 3 stage balloons esophageal are subjected to a leak test to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is currently being assessed and a follow up report will be sent.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.Additional comments regarding this report: based on the information provided that negative pressure was not applied prior to advancement through the endoscope, a cook representative has been directed to contact the medical facility involved in an effort to promote further education and understanding related to appropriate usage of this product.
 
Event or Problem Description
During an esophagogastroduodenoscopy (egd), the physician used two (2) cook hercules 3 stage balloon esophageal.The customer confirmed a pin hole in the balloon material in both of the hbd-12-13.5-15s, with the same lot.[for the] first device, the user inflated the balloon in the stenosed site in the esophagus.The balloon could be inflated once but deflated as water leaked from a pin hole.[for the] second device, the package was opened as a replacement of the first device.The user knew that pre-inflation was not suggested, but he suspected this balloon had a pin hole as well, because it is the same lot as the first device.[the user] inflated the balloon prior to insertion into the endoscope.The balloon inflated once but a leak from a pin hole in the balloon material was confirmed.Another hbd-12-13.5-15 (lot unknown) was used to complete the procedure.For the first device, a section of the device did not remain inside the patient¿s body.The patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.For the second device, this occurred prior to patient contact; there was no impact to the patient.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Boston scientific inflation device, unknown model.Investigation evaluation: device 1: our laboratory evaluation of the product said to be involved confirmed the report.During a functional test, a cook ds-60cc-s dilation syringe was filled with water and attached to the balloon inflation port.The syringe was placed into an inflation handle, and negative pressure was applied to the balloon.After applying negative pressure, inflation of the balloon was attempted.The balloon would not hold pressure and a leakage was observed from a pinhole on the distal side of the balloon material.A visual examination of the catheter showed no kinks/bends.A product-specific discrepancy that could have caused or contributed to this observation was not observed during our laboratory analysis.Device 2: our laboratory evaluation of the product said to be involved confirmed the report.During a functional test, a cook ds-60cc-s dilation syringe was filled with water and attached to the balloon inflation port.The syringe was placed into an inflation handle, and negative pressure was applied to the balloon.After applying negative pressure, inflation of the balloon was attempted.The balloon would not hold pressure and a leakage was observed from a pinhole on the distal side of the balloon material in approximately the same location as the hole observed in device #1.A visual examination of the catheter showed no kinks/bends.A product-specific discrepancy that could have caused or contributed to this observation was not observed during our laboratory analysis.The lot number w4160383 was researched to check if any product remained in inventory.All product was distributed to the customer.A meeting was conducted with members of production to further investigate leakage from a pinhole at approximately the same location.The meeting concluded that a leak test is performed on all balloons at the end of the manufacturing process to ensure there is no leakage in the balloon.Therefore, it is unknown how or at what point the pinhole occurred.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: a definitive cause for this observation could not be determined because the actual use conditions could not be duplicated in the laboratory setting.This limits our ability to conclusively determine a cause.A contributing factor to a pinhole in the balloon material is if it comes in contact with a sharp object in the endoscope accessory channel.The user also indicated that negative pressure was not applied to the balloon prior to advancement.A possible contributing factor to a pinhole in the balloon material is failure to apply negative pressure.The instructions for use advise the user: "to facilitate passage through the endoscope, apply negative pressure to the catheter." the application of negative pressure will aspirate all residual air from the balloon and ease endoscopic advancement.Negative pressure will also aid in balloon preservation and optimize balloon performance.Prior to distribution, all hercules 3 stage balloons esophageal are subjected to a leak test to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.Additional comments regarding this report: based on the information provided that that negative pressure was not applied prior to advancement through the endoscope, a cook representative has been directed to contact the medical facility involved in an effort to promote further education and understanding related to appropriate usage of this product.

Brand Name
HERCULES 3 STAGE BALLOON ESOPHAGEAL
Common Device Name
KNQ, DILATOR, ESOPHAGEAL
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key8510342
Report Number1037905-2019-00192
Device Sequence Number19323388
Product Code KNQ
UDI-Device Identifier00827002319264
UDI-Public(01)00827002319264(17)211226(10)W4160383
Combination Product (Y/N)N
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/18/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/26/2021
Device Model NumberG31926
Device Catalogue NumberHBD-12-13.5-15
Device Lot NumberW4160383
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/28/2019
Initial Date Received by Manufacturer 03/18/2019
Supplement Date Received by Manufacturer04/12/2019
Initial Report FDA Received Date04/12/2019
Supplement Report FDA Received Date05/03/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
OLYMPUS GIF-Q260 ENDOSCOPE.